Indiana, 2007

Damaging Wind in Indiana, December 23, 2007

December 23, 2007 · NWS IND · 1 event in 1 county or zone

Severe storms moved through central Indiana during the early morning hours of December 23rd. Winds gusted upward of 60 mph with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms moved through central Indiana during the early morning hours of December 23rd. Winds gusted upward of 60 mph with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 23, 2:23 AM EST, 27 minutes earlier.

Area forecast discussion, Dec 23, 2:23 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 AM EST SUN DEC 23 2007

.DISCUSSION...FCST FOCUS ON WINDS TODAY.

EXTREMELY INTENSE ISALLOBARIC FIELD/RISE FALL COUPLET NOW MOVING
ACROSS THE REGION WITH THE UPPER WAVE AND DEEPENING SFC LOW.
STRONG WIND FIELDS FROM 925-600MB ARE ALSO MIXING DOWN
WITHIN THE NARROW CONVECTIVE LINE THAT IS MOVING TOWARD THE CWA.
WITHOUT THE CONVECTIVE LINE OBS SUGGEST THAT PRESSURE RISES ALONE
ARE YIELDING WIND GUSTS TO 40KTS HOWEVER AS MENTIONED...THE
CONVECTIVE LINE OF SHRA IS MIXING DOWN WINDS TO AROUND 60 MPH ACROSS
EASTERN IL.

ASIDE THE THE PRE-DAWN SVR WIND POTENTIAL WITH RAIN SHOWERS...LOOK
FOR A PERIOD OF WIND GUSTS OF 45 TO 55 MPH WITH THE PRESSURE RISES
AS THE FRONT SWEEPS THROUGH THE CWA.  THIS IS INDEPENDENT OF ANY
HIGHER WIND GUSTS ASSOCIATED WITH THE CONVECTIVE LINE...THESE WOULD
BE HANDLED WITH SVR T-STORM WARNINGS.

TODAY...FALLING TEMPS WITH SOME CLEARING/SUN POSSIBLE MIDDAY IN THE
DRY SLOT BEFORE MORE CLDS MOVE INTO THE AREA LATER THIS AFTERNOON.
WIND GUSTS OFF BUFKIT SUGGEST THAT AFTER THIS EARLY MORNING PERIOD
OF HIGH WIND GUSTS...THAT MORE SYNOPTIC SCALE WINDS GUSTS WILL RANGE
IN THE 40 TO 50 MPH RANGE.  WIND ADVISORY WILL REMAIN IN EFFECT FOR
ALL AREAS TODAY.

WINDS WILL REMAIN GUSTY TONIGHT AND INTO MON AS THE UPPER LOW
REMAINS ACROSS THE GREAT LAKES AND THE SFC LOW LINGERS TO OUR NORTH.
MODEL TEMP GUIDANCE LOOKS REASONABLE AND WILL USE A BLEND.

NO CHANGE TO THE EXTENDED WITH QUIET/DRY CONDS FCST FOR CHRISTMAS
WITH THE NEXT CHC FOR PRECIP WEDS INTO THU WITH A WEAK SYSTEM.
TEMPS/THICKNESSES STILL SUGGEST A MIX HOWEVER AMOUNTS SHOULD BE
LIGHT GIVEN WEAKNESS OF FCST UPPER SYSTEM. A STRONGER SYSTEM STILL
COULD IMPACT THE REGION LATER IN THE WEEK FRI/SAT.

&&
.AVIATION...DISCUSSION FOR THE 06Z TAFS
THE MAIN CONCERN FOR THIS TAF PERIOD WILL BE THE WINDS. VERY STRONG
LOW PRESSURE WAS OVER W CNTRL ILLINOIS WITH A COLD FRONT EXTENDING
FROM MI TO SE MO. THE LOW WAS MOVING NE. THIS WILL MOVE THE FRONT
THROUGH INDIANA FROM 09Z-11Z. TAFS WILL START OUT MVFR IN RA. THE
CIGS WILL QUICKLY BECOME IFR BY 08Z. WHEN TAFS BEGIN WINDS WILL BE
GUSTG TO 25 KTS. THEY WILL CONTINUE TO INCREASE OVERNIGHT. AFTER
FROPA GUSTS TO 35 KTS ARE LIKELY. COLD UNSTABLE AIR WRAPPING AROUND
THE LOW WILL KEEP IFR CIGS IN TAF LOCATIONS THROUGH 11Z. MUCH OF THE
MOISTURE WILL MOVE EAST OF INDIANA AFTER 11Z. THIS WILL ALLOW CIGS
TO INCREASE TO MVFR LVLS. AFTER FROPA TEMPERATURES WILL QUICKLY
DECREASE. THE RAINSHOWERS WILL CHANGE TO SNOW SHOWERS. DUE TO
LIMITED AVBL MOISTURE THESE WILL NOT RESTRICT VSBYS MUCH. WIND GUSTS
TO 35 KTS WILL CONTINUE THROUGH 00Z. AFTER 00Z THE LOW WILL MOVE TO
THE GREAT LAKES. IT WILL BE FAR ENOUGH AWAY TO ALLOW WIND GUSTS TO
DECREASE TO 25 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL AREAS UNTIL 00Z
MON FOR WIND GUSTS OF 40 TO 50 MPH.
&&

AVIATION...SH
PUBLIC...CO
Hazardous weather outlook, Dec 22, 5:35 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SAT DEC 22 2007

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-232245-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
535 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT AFTER 4 AM TONIGHT. A FRONT
WILL CROSS THE AREA AROUND 4 AM AND AFTER IT PASSES...SOUTHWEST
WINDS OF 20 TO 25 MPH WILL DEVELOP. WINDS WILL GUST AS HIGH AS
40-45 MPH BY DAYBREAK SUNDAY.

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING AFTER 8 PM. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM SUNDAY EVENING. WEST WINDS
OF 20 TO 25 MPH WILL CONTINUE ALL DAY SUNDAY...AND GUST UP TO 45
MPH AT TIMES. WINDS WILL DIMINISH AFTER 7 PM. SCATTERED SNOW
SHOWERS WILL BE POSSIBLE ON SUNDAY BUT NO ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND ANY DAMAGE TO THE
NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-232245-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
535 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT AFTER 4 AM TONIGHT. A FRONT WILL CROSS
THE AREA AROUND 4 AM AND AFTER IT PASSES...SOUTHWEST WINDS OF 20 TO
25 MPH WILL DEVELOP. WINDS WILL GUST AS HIGH AS 40-45 MPH BY
DAYBREAK SUNDAY.

THERE WILL BE ISOLATED THUNDERSTORMS THIS EVENING AFTER 8 PM. NO
SEVERE WEATHER IS EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM SUNDAY EVENING. WEST WINDS
OF 20 TO 25 MPH WILL CONTINUE ALL DAY SUNDAY...AND GUST UP TO 45
MPH AT TIMES. WINDS WILL DIMINISH AFTER 7 PM. SCATTERED SNOW
SHOWERS WILL BE POSSIBLE ON SUNDAY BUT NO ACCUMULATIONS ARE EXPECTED.

MINOR FLOODING IS POSSIBLE ALONG THE WABASH RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND ANY DAMAGE TO THE
NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The radar

The Indianapolis radar (KIND), 115 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
December 23, 2:50 AM EST to 2:52 AM EST
Where
Warren County, 3 mi E of State Line
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.200, -87.473

A wind gust of 60 mph was estimated as a severe thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66063.